What a difference a year makes!

by Aimee on August 30, 2010

Most of this post isn’t happy happy, but I promise it ends that way!!

I know that last year I blogged about my struggle with depression and medications. I am going to be honest – for awhile it was a losing battle. This time last year I was in a bad BAD place. I started in late Feb early March trying to get off the anti-depressants I was on. Cymbalta is a great drug, and it helps to suppress the pain receptors in the brain so it is often prescribed for lupus patients. But for me it had stopped working and despite upping my dose, I was crying myself to sleep every night. I had been on the higher dose for about 8 months at that point – and had been crying myself to sleep for almost a year. So I decided to talk to my doc about getting off them.

I did it right. We stepped me off the meds. It took weeks. 7 days totally off the meds, I was still have the withdraw side effects – and they were getting worse. I called the doc hysterical. They saw me 50 mins later. It is a solid 45 min drive from my house to their office. That day I started a new medication. And things started looking up, but I started having anxiety attacks. No big, right? They gave me xanax just in case I had them during the transition. I didn’t take them often. The anxiety continued.

By August it was getting bad, but I didn’t want to admit it.

By Labor Day weekend it came to a head. That Sunday I was in Atlanta having a great time with friends and ended up a mess. I didn’t sleep that night, but laid in bed shaking, nausea rolled through me, sweating. I was still in denial and convinced myself it was just food poisoning or something. I finally took a xanax in the morning. I took the next day off work.

On Wednesday I was back at the doc and changed meds again. That one wasn’t good for anxiety. I changed meds 2 more times before the end of the year. I didn’t leave my house for most of the month of September. I emerged to go to the baby shower of my bestie, Danielle, in CA. Her dad had a free ticket on SW and he was awesome enough to let me have it!

October was rough. November a little better. December a little better still.

Now here we are a year later. I still have sad moments, but nothing like this time last year. I finished my MBA, I got the SPHR certification, I am designing again, I am leaving the house, I am having a great time. I am going to CA this weekend to see Danielle and baby Sloane! I have a kitten! And Rozz and Eva who are the best! Things are so much better than this time last year, that it is like I have a different life.

The point of all this? well, I had been thinking about posting about this awhile, but the last few days I was having a great discussion on twitter about the stigma of mental illness and I wanted to share my last year. It is very hard to live with lupus – it affects everything and the pain is something I just can’t describe. It affects my mental health – I always had moments of moodiness, but after my diagnosis I really went down the spiral. I fought taking anything. I tried getting off meds. All because I was convinced that I could do it without and I didn’t want people to think I was weak or crazy. THAT is crazy. There is no reason for me to live in sadness and pain.

OK – gratuitous kitten picture – just for hanging in there!!!

Kaylee 002

{ 12 comments… read them below or add one }

Stephanie August 30, 2010 at 9:21 am

I hear you sister…been there, and experienced that. Well the depression, not the lupus.. but can only imagine. While it has been hard to accept…I know now that I need to be on maintenance drugs. Still a stigma around it…I try and be as honest and up front as I can about my battles with depression. It is scary, it can make you feel like a different person and there are years of my life that feel like they were lived as another person. Fortunately…knock on wood…have been episode free for 5 1/2 years.

thestormcellar August 30, 2010 at 11:10 am

Hooray for you and your recovery! I know how difficult depression and anxiety can be to deal with on a day to day basis. It is not a pleasant thing. I’m glad that you are working to live a better happier life for yourself. You deserve it!

Leslie August 30, 2010 at 12:13 pm

(Hugs) it’s a hard thing to come out of this kind of thing on top but you managed it. Love ya girlie!

Danielle August 30, 2010 at 12:17 pm

I heard that Danielle you are visiting is super lame. I am just saying. HIZZAAH!!

Love you, can’t wait to play.

Liz R (lizandjuan) August 30, 2010 at 12:23 pm

Thanks for posting this, Aimee. I have lupus, too. It’s so hard for anyone who doesn’t have it understand how you can be fine one day and falling apart the next, all while looking completely normal. I’m in the middle of an awful flare-up right now and all I want to do is cry. I wish you good health and congrats on coming so far!

Jadielady August 30, 2010 at 5:33 pm

*hugs* I’m so glad you’re doing better and feeling happier these days. You deserve to be happy and pain free!

Amy Stefanisko August 30, 2010 at 7:02 pm

Sounds like a helluva ride. I’m glad you came out on top in the end!

debra davis August 30, 2010 at 8:01 pm

Aimee,
I’m so glad you are feeling better. It was wonderful for you to write this on your blog because someone will read it and benefit from it. I hope you continue to feel better.

erinamelia August 30, 2010 at 10:41 pm

Thank you so much for posting this, Aimee. I know it’s really hard to do so because there is so much stigma attached to illness. I hope someday I’ll be brave enough to write about it myself.

Tamsie August 31, 2010 at 6:50 pm

Thank you so much for posting this. I wish people would realize that it’s no more “shameful” to have a medical need for antidepressants than to need glasses, insulin, or crutches. And, it’s good to hear that things are looking up for you!

LittleWit September 1, 2010 at 6:43 am

*hugs* I am glad things have gotten better for you. I hope your life continues to look up! :)

shelby February 1, 2011 at 7:59 pm

Coming off anti-depressants causes withdrawal symptoms many times seen as worsening psyche problems. Your description sounds just like w/d and it can last for many months. I am so sorry you had to go through this. Most doctors have no idea how to discontinue these drugs. There are online sites that offer support and tapering help.
This new year will be better.

Leave a Comment

Previous post:

Next post: